Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 2003, 2:00 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 2:00 PM CDT (19:00 UTC)
- Expired
- Jul 16, 2003, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 161900
FFWMAF
TXC043-371-443-162300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
TERRELL COUNTY IN SOUTHWEST TEXAS
BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 600 PM CDT
* AT 151 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
OCCURRING NEAR THE REMNANTS OF TROPICAL CYCLONE CLAUDETTE FROM
EASTERN BREWSTER THROUGH SOUTHERN PECOS AND MUCH OF TERRELL
COUNTY. GREATER THAN 2 INCHES OF RAIN HAVE LIKELY OCCURRED IN THIS
AREA. SUSTAINED HEAVY RAINFALL AT RATES OCCASIONALLY EXCEEDING AN
INCH AN HOUR ARE EXPECTED THROUGH THE AFTERNOON.
* SOME LOCATIONS AFFECTED INCLUDE...
ALPINE...ALTUDA...BAKERSFIELD...BELDING...CASTOLON...CHISOS
BASIN...COYANOSA...DRYDEN...FORT STOCKTON...HOVEY...IMPERIAL...
LAJITAS...LONGFELLOW...MARATHON...PANTHER JUNCTION...PERSIMMON
GAP...SANDERSON...STUDY BUTTE...TERLINGUA...TERLINGUA RANCH LODGE
AND THE TERRELL GAS PLANT
FLASH FLOODING IS IMMINENT IN THE WARNED AREA. DO NOT DRIVE
ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
LAT...LON 2921 10377 3038 10378 3134 10301 3132 10265
3038 10175 2973 10176 2989 10252 2891 10315
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:05 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 9:05 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 AM CDT WED JUL 16 2003
KDFX RADAR VAD WIND PROFILE INDICATED BETTER THAN 45 KNOTS JUST OF
THE DECK THIS MORNING WITH 60 KNOTS OR BETTER WITHIN TWO THOUSAND
FEET OF THE SURFACE. THOUGH ADDITIONAL WEAKENING OF THE REMNANTS OF
CLAUDETTE WILL CONTINUE TODAY...PARTICULARLY AS CIRCULATION
ENCOUNTERS MOUNTAINS IN NORTHERN MEXICO AND SOUTHWEST TEXAS...WILL
LIKELY SEE WINDS IN EXCESS OF ADVISORY CRITERIA FROM THE BIG BEND TO
THE DAVIS MOUNTAINS AND TERRELL COUNTY. A WIND ADVISORY HAS BEEN
ISSUED FOR THESE AREAS. IN THE HIGHER ELEVATIONS... DAMAGING WINDS
ARE POSSIBLE... REQUIRING ISSUANCE OF A HIGH WIND ADVISORY FOR THE
DAVIS MOUNTAINS.
FLASH FLOOD WATCHES WILL REMAIN IN PLACES AS MODERATE TO HEAVY RAIN
HAS BEGUN TO ENTER THE WATCH AREA IN TERRELL AND BREWSTER COUNTIES.
.MAF...
TX...HIGH WIND WARNING FOR DAVIS MOUNTAINS...TXZ074
WIND ADVISORY FOR LOWER TRANS PECOS AND BIG BEND...
TXZ074-079>082.
FLASH FLOOD WATCH TODAY AND TONIGHT FOR THE LOWER TRANS PECOS
AND BIG BEND REGIONS OF WEST TEXAS...TXZ074-075-079>082.
NM...NONE.Hazardous weather outlook, Jul 16, 4:30 AM CDT, 9 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-162130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 AM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM CLAUDETTE WILL MOVE WEST-NORTHWEST INTO NORTHERN MEXICO AND SOUTHERN WEST TEXAS TODAY. VERY HEAVY RAINFALL IS EXPECTED WITH THIS SYSTEM AS IT MOVES INTO THE REGION... WHICH WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS AREAS ROUGHLY SOUTH OF A LINE FROM VAN HORN TO BIG LAKE. THEREFORE... BREWSTER...JEFF DAVIS...PECOS...PRESIDIO AND TERRELL COUNTIES WILL BE INCLUDED IN A FLASH FLOOD WATCH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:00 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.